Alert archive / Missouri / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Kansas City, MO

April 2, 202314 counties in Missouri; 5 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Apr 2, 2023, 12:18 PM CDT for 14 counties in Missouri; 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 12:18 PM CDT (17:18 UTC)
Expired
Apr 2, 2023, 6:43 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS83 KEAX 021718
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1218 PM CDT Sun Apr 2 2023

KSZ057-060-103>105-MOZ028>031-037>040-043>046-053-054-030000-
/O.NEW.KEAX.FW.W.0002.230402T1718Z-230403T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1218 PM CDT Sun Apr 2 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS OF 30 MPH FOR FIRE WEATHER 
ZONES 028, 029, 030, 031, 037, 038, 039, 040, 043, 044, 045, 046, 
053, 054, 057, 060, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect until 7 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 057, 060, 103, 104, and 
  105.Fire weather zones 028, 029, 030, 031, 037, 038, 039, 040, 
  043, 044, 045, 046, 053, and 054. 

* WIND...South 15 to 20 MPH with gusts 30 to 40 MPH.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Krull
1 follow-up statement
860 
WWUS83 KEAX 022343
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sun Apr 2 2023

KSZ057-060-103>105-MOZ028>031-037>040-043>046-053-054-030045-
/O.CAN.KEAX.FW.W.0002.000000T0000Z-230403T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Carroll-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
643 PM CDT Sun Apr 2 2023

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATVIE
HUMIDITY FOR FIRE WEATHER ZONES 028, 029, 030, 031, 037, 038, 
039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 103, 104, AND 
105...

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Red Flag Warning. 

With the gusty winds abating across the area, the critical fire
weather conditions have come to an end across the area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 2, 6:40 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 2, 6:40 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 AM CDT Sun Apr 2 2023

.Discussion...
Issued at 215 AM CDT SUN APR 2 2023

Overview:

Warm and windy weather expected today with highs in the 70s and
southerly winds gusting up to 35-40 mph. Low end chances for showers
and thunderstorms expected Sunday night into Monday. Our next more
significant system arrives Tuesday when showers and thunderstorms
will become possible in the afternoon. Some of these storms may be
strong to severe. Quiet weather returns on Wednesday through the end
of the week.

Today:

Above normal temperatures are expected today as warm air is advected
into the area. Another breezy day is expected, though not as strong
as Friday and Saturday. Model soundings indicate decent mixing
allowing for gusts of 35-40 mph through the early afternoon.
Additionally afternoon temperatures will be in the low to mid 70s
across the area. By the evening expect a front to sink south and
stall mid-way through the area. As a quick moving shortwave passes
through Sunday night into Monday morning, expect potential for
showers and thunderstorms. A strong storm or two cant be ruled
out, but right now best instability and shear remain south of the
area so generally just expecting showers and non-severe storms
through this time.

Monday:

Dry weather will return for the day time on Monday, but with
the stalled front cut through the area expect quite a range in
temperatures from north to south. Temperatures in northern
Missouri will struggle to make it out of the 50s, while far
southern parts of the area may see temperatures approaching the
80 degree mark. The Kansas City area will be caught right in the
middle with the stalled front in the vicinity of the city.
Afternoon highs are generally expected to be a few degrees on
either side of 70 for the Metro.

Tuesday:

A more significant system is expected as we head into
Tuesday. This system has a lot of similarities to the low that moved
through on Friday, so at this point we are looking at similar
impacts. As the upper low moves off the Rockies Monday night, expect
a rapid deepening of the system as it swings west. With its help
our stalled boundary will move back north so we can expect the
entire are to be in the warm sector on Tuesday. As the system
shifts east expect a dryline/cold front to make a push to the east
and be the focal point for storm development along and ahead of
this boundary. During the afternoon CAPE values will increase to
2000+ J/Kg along with 50+ knots of shear. With a favorable
environment to strong storms, expect potential for damaging winds
and large hail. Wind profiles also indicate the potential for a
few tornadoes with this system. Right now the exact track of this
system is still a bit unclear, so be sure to monitor the forecast
in the coming days. In addition to the severe potential, very
gusty ambient winds can be expected Tuesday afternoon and evening.
Similar to Friday, parts of the area can expect to see gusts of
45+ mph.

Wednesday and beyond:

Expect much quieter weather to return for the
second half of the week with cooler temperatures, but dry
conditions. Wednesday can expect partly cloudy conditions with highs
in the 50s across the area. Temperature recovery will be slow
heading into the weekend with 50s expected again on Thursday. 60s
will return to the forecast on Friday and continue into next
weekend with limited precipitation chances through this time.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 638 AM CDT SUN APR 2 2023

Gusty winds out of the south will pick up through the day, but
should decrease later this afternoon, going into the evening
hours. Winds will become light and variable later tonight with
increasing clouds with gradually lowering ceilings. Could see
MVFR CIGs overnight tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...Leighton
Hazardous weather outlook, Apr 2, 5:07 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sun Apr 2 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sun Apr 2 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Southerly wind around 30 mph expected Sunday. Dry conditions will
also bring some fire weather concerns with these winds, so outdoor
burning is discouraged today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Strong to severe thunderstorms are possible Monday and Tuesday. The
 best chance for scattered to widespread thunderstorms comes
Tuesday,
 with large hail, strong winds, and tornadoes possible.

 Gusty south winds around 40 to 50 mph are expected Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 2, 7:14 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
714 AM CDT Sun Apr 2 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022300-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg,
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy,
Highland, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City,
Albany, Stanberry, King City, Bethany, Princeton, Mercer,
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood,
Oregon, Maitland, Forest City, Craig, Savannah,
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City,
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg,
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe,
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City,
Riverside, Weatherby Lake, Weston, Gladstone, Liberty,
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton,
Salisbury, Brunswick, Keytesville, Moberly, Kansas City,
Independence, Odessa, Higginsville, Lexington, Concordia,
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore,
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville,
Butler, Adrian, Rich Hill, Clinton, and Windsor
714 AM CDT Sun Apr 2 2023

...Fire Weather Concerns Sunday...

Winds out of the south will increase later this morning through
the afternoon around 20 to 30 mph, with occasional gusts near 40
mph. This will combine with dry conditions after the mid morning
hours to create some fire weather concerns through at least the
afternoon, into the early evening. Winds will decrease from west
to east through the afternoon, which will in turn decrease the
fire weather concerns from west to east through the afternoon.
Outdoor burning is discouraged today, especially while the wind is
over 20 to 30 mph.

Nearby

Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.